Texas, 2009Flash Flooding and Hail in Texas, June 11, 2009
June 11, 2009 · NWS EWX · 27 events in 5 counties and zones
A mesoscale convective system developed along a dryline in Central Texas and moved southeastward through the northwestern part of South Central Texas. Thunderstorms within this system produced severe winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $12 million
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed along a dryline in Central Texas and moved southeastward through the northwestern part of South Central Texas. Thunderstorms within this system produced severe winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 11, 5:32 PM CST, 56 minutes earlier.
Area forecast discussion, Jun 11, 5:32 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT THU JUN 11 2009
.DISCUSSION...
SEE AVIATION SECTIONS.
&&
.AVIATION...
THUNDERSTORMS MAY IMPACT THE KAUS TERMINAL BETWEEN 01-03Z THIS
EVENING...OTHERWISE VFR CONDITIONS WILL PREVAIL ALONG THE I-35
CORRIDOR UNTIL BETWEEN 07-09Z WHEN MVFR CIGS WILL DEVELOP. VFR
CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT KDRT. A LIGHT TO
MODERATE SSE LOW LEVEL FLOW WILL CONTINUE.
&&
.PREV DISCUSSION... /ISSUED 518 PM CDT THU JUN 11 2009/
UPDATE...
UPDATED TO INCREASE POPS/QPF ACROSS OUR NE COUNTIES AND ADD A
MENTION OF LOCALLY HEAVY RAINFALL.
DISCUSSION...
SEVERE THUNDERSTORM CLUSTER NORTH OF SAN SABA COUNTY IS PRODUCING
VERY HEAVY RAINFALL AND LARGE HAIL WHILE MOVING SOUTH TOWARD
LLANO...BURNET AND WILLIAMSON COUNTIES. INTERESTS ALONG AND NORTH
OF STATE HIGHWAY 29 WILL LIKELY BE IMPACTED BY THESE STORMS
BETWEEN 630-830 PM.
PREV DISCUSSION... /ISSUED 253 PM CDT THU JUN 11 2009/
DISCUSSION...
TORNADO WATCH #378 HAS BEEN ISSUED FOR LLANO...BURNET...WILLIAMSON
AND TRAVIS COUNTIES UNTIL 10 PM CDT TONIGHT. A CLUSTER OF TSTMS
HAS DEVELOPED BETWEEN BROWNWOOD AND ABILENE IN AN AREA WERE AN
OUTFLOW BOUNDARY HAS INTERSECTED THE DRY-LINE. IF THESE STORMS
BECOME SEVERE AND BECOME RIGHT-MOVERS...THEN THERE IS A CHANCE
SOME OF THESE STORMS WILL MOVE INTO OUR COUNTIES THAT ARE UNDER
THE TORNADO WATCH. CONVECTION SHOULD WANE AND BE EAST OF OUR CWFA
BY MIDNIGHT.
THE SUB-TROPICAL RIDGE OVER DEEP SOUTH TEXAS WILL BUILD NORTHWARD
AND WILL BE CENTERED OVER SOUTH CENTRAL TEXAS BY SATURDAY. THE
UPPER LEVEL RIDGE WILL REMAIN ENTRENCHED ACROSS SOUTH CENTRAL TEXAS
THROUGH THE MIDDLE OF NEXT WEEK. THE RIDGE ALOFT WILL RESULT IN
HOT AND DRY WEATHER WITH 100 DEGREE TEMPERATURES IN THE AFTERNOONS.
THE HEAT INDEX WILL ALSO APPROACH 105 IN THE AFTERNOON AND EARLY
EVENING.
IF YOU ARE PLANNING TO BE OUTDOORS OVER THE WEEKEND...TRY TO AVOID
BEING OUT DURING THE HOTTEST TIME OF THE DAY. IF YOU MUST BE
OUTDOORS...REMEMBER TO WEAR LIGHT-COLORED AND LIGHT WEIGHT
CLOTHING AND DRINK MORE WATER THAN YOU THINK YOU NEED TO STAY
HYDRATED.
CLIMATE...
RECORD HIGHS FOR JUNE...11...12...13...14
AUSTIN/CAMP MABRY......101..103..101..108
AUSTIN/BERGSTROM........98..101..102..109
DEL RIO................108..106..105..108
SAN ANTONIO............104..105..101..105
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 78 99 77 100 79 / 30 0 0 0 0
AUSTIN BERGSTROM INTL AIRPORT 77 99 75 100 77 / 20 0 0 0 0
NEW BRAUNFELS MUNI AIRPORT 75 100 74 101 75 / 10 0 0 0 0
BURNET MUNI AIRPORT 76 98 76 100 77 / 50 - - - 0
DEL RIO INTL AIRPORT 78 102 78 103 79 / - 0 0 0 0
GEORGETOWN MUNI AIRPORT 77 98 76 99 77 / 50 - - - -
HONDO MUNI AIRPORT 76 100 75 100 77 / - 0 0 0 0
SAN MARCOS MUNI AIRPORT 77 98 76 100 77 / 10 0 0 0 0
LA GRANGE - FAYETTE REGIONAL 77 98 77 99 77 / 20 - - - -
SAN ANTONIO INTL AIRPORT 78 100 78 100 78 / 10 0 0 0 0
STINSON MUNI AIRPORT 77 100 76 100 78 / 10 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
11/18/JB/22
Hazardous weather outlook, Jun 11, 1:41 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT THU JUN 11 2009
TXZ183>191-193-194-202>209-217>225-228-121130-
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-HAYS-
BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
241 PM CDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAT INDICIES WILL BE NEAR OR ABOVE 105 DEGREES FROM 3 PM THIS
AFTERNOON UNTIL 7 PM THIS EVENING ACROSS A LARGE PART OF SOUTH
CENTRAL TEXAS. HEAT INDICIES WILL RANGE FROM 105 TO 108 DEGREES
GENERALLY ALONG AND SOUTH OF A DEL RIO TO SAN ANTONIO TO GIDDINGS
LINE. HEAT INDICIES WILL RANGE FROM 108 TO 113 ALONG AND SOUTH OF
AN EAGLE PASS TO LA PRYOR TO DILLEY LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ171>173-192-121130-
LLANO-BURNET-WILLIAMSON-TRAVIS-
241 PM CDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS
BURNET...LLANO...TRAVIS AND WILLIAMSON COUNTIES. A TORNADO WATCH
IS IN EFFECT UNTIL 10 PM THIS EVENING. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 11, 4:55 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT THU JUN 11 2009
TXZ171>173-120000-
BURNET-LLANO-WILLIAMSON-
555 PM CDT THU JUN 11 2009
...A STRONG THUNDERSTORM WAS AFFECTING BURNET...LLANO AND WILLIAMSON
COUNTIES...
AT 549 PM CDT...NWS METEOROLOGISTS ARE TRACKING A CLUSTER OF STRONG
TO SEVERE THUNDERSTORMS LOCATED OVER NORTHERN SAN SABA AND LAMPASAS
COUNTIES...OR FROM 5 MILES NORTH OF RICHLAND SPRINGS TO 20 MILES
NORTH OF LAMPASAS...MOVING SOUTHEAST AT 20 MPH.
VERY LARGE HAIL...DAMAGING WINDS...AND A POTENTIAL FOR TORNADOES ARE
EXPECTED WITH THESE STORMS. THE LEADING EDGE OF THESE STORMS SHOULD
THREATEN THE NORTHERN REACHES OF LLANO AND BURNET COUNTIES BY 7
PM...AND THE NORTHWEST CORNER OF WILLIAMSON COUNTY BY 730 PM.
PEOPLE IN NORTHERN BURNET...NORTHERN LLANO AND NORTHWESTERN
WILLIAMSON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Jun 11, 4:56 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
556 PM CDT THU JUN 11 2009
TXZ171>173-120015-
BURNET-LLANO-WILLIAMSON-
556 PM CDT THU JUN 11 2009
...STRONG TO SEVERE THUNDERSTORMS WILL THREATEN BURNET...LLANO AND
WILLIAMSON COUNTIES IN THE NEXT 1 TO 2 HOURS...
AT 549 PM CDT...NWS METEOROLOGISTS ARE TRACKING A CLUSTER OF STRONG
TO SEVERE THUNDERSTORMS LOCATED OVER NORTHERN SAN SABA AND LAMPASAS
COUNTIES...OR FROM 5 MILES NORTH OF RICHLAND SPRINGS TO 20 MILES
NORTH OF LAMPASAS...MOVING SOUTHEAST AT 20 MPH.
VERY LARGE HAIL...DAMAGING WINDS...AND A POTENTIAL FOR TORNADOES ARE
EXPECTED WITH THESE STORMS. THE LEADING EDGE OF THESE STORMS SHOULD
THREATEN THE NORTHERN REACHES OF LLANO AND BURNET COUNTIES BY 7
PM...AND THE NORTHWEST CORNER OF WILLIAMSON COUNTY BY 730 PM.
PEOPLE IN NORTHERN BURNET...NORTHERN LLANO AND NORTHWESTERN
WILLIAMSON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
Event by event
20 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Burnet
- When
- June 11, 6:28 PM CST to 6:35 PM CST
- Where
- Burnet County, 0.69 mi SW of Burnet Craddock Arpt
- Measured
- 58 kt (67 mph) measured gust
- Injuries
- 5 direct, 0 indirect
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.743, -98.239
A peak wind of 58 kts was measured by the Burnet Airport ASOS. A NWS storm damage survey found several planes broken loose from their ties at the airport and either flipped over or skidded along the tarmac several hundred yards. Across the street from the airport one camper trailer was destroyed and several others were damaged. Several people sustained minor injuries. Across the rest of the town of Burnet, several trees were uprooted, large limbs were blown down, and a few businesses had roof damage. Across portions of the city, winds were estimated at 60 to 70 mph.
Hail, Burnet
- When
- June 11, 6:40 PM CST to 6:42 PM CST
- Where
- Burnet County, 0.69 mi N of Burnet Craddock Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.760, -98.230
Hail, Llano
- When
- June 11, 6:42 PM CST to 6:55 PM CST
- Where
- Llano County, 6.28 mi WNW of Baby Head to 0.59 mi E of Valley Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.910, -98.680
A thunderstorm produced hail ranging from nickel to golf ball size.
Thunderstorm Wind, Burnet
- When
- June 11, 6:45 PM CST to 6:50 PM CST
- Where
- Burnet County, 0.45 mi SW of Bertram
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.745, -98.055
Widespread damage occurred in the town of Bertram as a large thunderstorm moved east through the town. Numerous large mature trees were uprooted in town as well as several buildings sustained roof damage. The damage survey estimates winds of 70 to 80 mph hit the town.
Heavy Rain, Travis
- When
- June 11, 7:15 PM CST to 8:15 PM CST
- Where
- Travis County, 2.76 mi ESE of Cedar Vly
- Reported by
- Amateur Radio
- Coordinates
- 30.200, -97.910
A thunderstorm produced 2.75 inches of rain in less than one hour.
Hail, Williamson
- When
- June 11, 7:18 PM CST to 7:20 PM CST
- Where
- Williamson County, 6.02 mi WNW of Georgetown Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.720, -97.770
A thunderstorm produced penny size hail along FM2338 approximately six miles northwest of Georgetown.
Hail, Williamson
- When
- June 11, 7:21 PM CST to 7:35 PM CST
- Where
- Williamson County, 1.47 mi SSW of Leander to 0.69 mi S of White Stone
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.561, -97.860
A thunderstorm produced hail ranging from nickel to golf ball size in and around Cedar Park. The largest hail fell in the New Hope area between Highways 183 and 183A.
Hail, Williamson
- When
- June 11, 7:21 PM CST
- Where
- Williamson County, 1.5 mi SSW of Leander
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.560, -97.860
Hail, Williamson
- When
- June 11, 7:24 PM CST
- Where
- Williamson County, 2.16 mi NNE of White Stone
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.550, -97.820
Hail, Williamson
- When
- June 11, 7:30 PM CST
- Where
- Williamson County, 1.38 mi N of Old Round Rock
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.520, -97.670
Hail, Williamson
- When
- June 11, 7:35 PM CST
- Where
- Williamson County, 2.83 mi NNE of Jollyville
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.490, -97.760
Hail, Williamson
- When
- June 11, 7:35 PM CST
- Where
- Williamson County, 0.69 mi S of White Stone
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.510, -97.830
Hail, Travis
- When
- June 11, 7:40 PM CST to 7:42 PM CST
- Where
- Travis County, 1.79 mi W of Mc Neil
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.450, -97.750
Hail, Williamson
- When
- June 11, 7:41 PM CST to 7:45 PM CST
- Where
- Williamson County, 2.14 mi NE of Cedar Park to 1.19 mi W of Jollyville
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.520, -97.793
A thunderstorm produced hail ranging from quarter to golf ball size. The largest hail fell along Highway 183 in Anderson Mill.
Hail, Williamson
- When
- June 11, 7:41 PM CST
- Where
- Williamson County, White Stone
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.520, -97.830
Hail was reported on FM 1431 4 miles east of I35.
Hail, Travis
- When
- June 11, 7:45 PM CST
- Where
- Travis County, 1.38 mi ESE of Marshall Ford
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.370, -97.860
Hail, Williamson
- When
- June 11, 7:45 PM CST
- Where
- Williamson County, 3.29 mi NNE of Jollyville
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 30.490, -97.740
Hail, Travis
- When
- June 11, 7:49 PM CST to 7:51 PM CST
- Where
- Travis County, 1.33 mi ESE of Marshall Ford to 3.28 mi WSW of Waters Rock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.370, -97.861
Hail, Travis
- When
- June 11, 8:07 PM CST to 8:10 PM CST
- Where
- Travis County, 0.69 mi N of Pflugerville to 0.02 mi WNW of Austin Birdsnest Arp
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.440, -97.620
A thunderstorm produced hail ranging from nickel to golf ball size in the Pflugerville area.
Hail, Travis
- When
- June 11, 8:07 PM CST
- Where
- Travis County, 2.75 mi WNW of Richland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.440, -97.570
Hail, Travis
- When
- June 11, 8:22 PM CST
- Where
- Travis County, 0.69 mi N of Pflugerville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.440, -97.620
Hail, Travis
- When
- June 11, 8:25 PM CST to 8:27 PM CST
- Where
- Travis County, 1.51 mi NNW of West Lake Hills
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.300, -97.810
A thunderstorm produced golf ball size hail and wind gusts estimated at 45 to 60 mph.
Flash Flood, Travis
- When
- June 11, 8:40 PM CST to 10:40 PM CST
- Where
- Travis County, 3.01 mi NNW of Austin Mabry to 2.95 mi NNW of Austin Mabry
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.360, -97.790
A thunderstorm produced heavy rain which flooded the low water crossing at Lakewood Drive and Bull Creek in northwest Austin.
Thunderstorm Wind, Hays
- When
- June 11, 8:42 PM CST
- Where
- Hays County, 2.27 mi SW of San Marcos
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 29.880, -97.930
The San Marcos police department reported power lines down in the city.
Flash Flood, Travis
- When
- June 11, 9:00 PM CST to 11:00 PM CST
- Where
- Travis County, 0.34 mi NE of Austin to 0.4 mi ENE of Austin
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 30.274, -97.736
The bridge at 12th and Red River Streets in Austin was washed out.
Hail, Llano
- When
- June 11, 9:30 PM CST to 9:32 PM CST
- Where
- Llano County, 0.59 mi W of Bluffton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.820, -98.490
A thunderstorm produced nickel size hail at the Bluffton Store.
Thunderstorm Wind, Burnet
- When
- June 11, 10:15 PM CST
- Where
- Burnet County, 8.6 mi NW of Fariland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 30.720, -98.380
Large tree limbs were reported down in RV Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, June 11, 2009$63,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171611, 171616, 171620, 171891, 171644, 171621, 171624, 171879, 171880, 171884, 171885, 171886, 171637, 171639, 171887, 171881, 171888, 171640, 171641, 171883, 171889, 171647, 171649, 171653, 171671, 171675, 171874.